Alert archive / Arizona / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Flagstaff, AZ

July 11, 20115 counties in Arizona

NWS Flagstaff, AZ issued this flash flood watch at Jul 11, 2011, 1:47 AM MST for 5 counties in Arizona. It took effect at Jul 11, 2011, 2:00 AM MST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2011, 1:47 AM MST (08:47 UTC)
In effect from
Jul 11, 2011, 2:00 AM MST
Expired
Jul 11, 2011, 6:22 PM MST
In force
16 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.8 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 8:55 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 8:55 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST SUN JUL 10 2011

.SYNOPSIS...EXPECT ANOTHER ACTIVE DAY MONDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. A PROGRESSIVE DRYING TREND WILL
BEGIN ON TUESDAY WITH CHANCES FOR PRECIPITATION DROPPING INTO THE
SINGLE DIGITS BY THURSDAY. MONSOONAL MOISTURE WILL MAKE ITS WAY BACK
INTO THE STATE OVER THE WEEKEND.

&&

DISCUSSION...CONVECTIVE ACTIVITY FADING AWAY IN A MORE ORDERLY
MANNER TONIGHT COMPARED TO SATURDAY EVENING. A TROUGH ENTERING THE
PACIFIC NORTHWEST WILL BRING ENOUGH DYNAMICS TO THE REGION LATER
TONIGHT AND MONDAY TO MAKE THINGS INTERESTING. WOULD NOT BE SHOCKED
TO SEE CONVECTION FIRE BACK UP TONIGHT TO OUR SOUTH WITH A GOOD
POTENTIAL MONDAY FOR ORGANIZED CONVECTION. THIS IS THE PRECURSOR TO
A DRYING TREND THAT WILL DEVELOP FROM WEST TO EAST TUESDAY AND
WEDNESDAY...WITH A NEARLY PRECIPITATION-FREE FORECAST BY THURSDAY
AND FRIDAY. ZONES/GRIDS LOOK GOOD...NO UPDATES TONIGHT. WE WILL
STICK TO SHORT-TERM ISSUES.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT SCT-BKN CIGS FROM 8-12KFT
AGL WITH ISOLD SHRA/TSRA THROUGH 07Z-09Z...THEN PARTIAL CLEARING.
STORMS WILL REDEVELOP EARLIER MONDAY MORNING...BY ABOUT 13Z-15Z FROM
SOUTH TO NORTH. EXPECT NMRS SHRA/TSRA WITH ISOLD +TSRA BY 17Z-19Z.
GUSTY AND ERRATIC WINDS AND MVFR/LCL IFR CONDITIONS ARE EXPECTED
NEAR STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 10, 9:36 AM MST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 10 2011

AZZ004>018-037>040-110715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIDELY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER CLOUD-FREE AREAS BY LATE MORNING. WHERE CLOUD COVER
EXISTS...VIGOROUS CONVECTION WILL LIKELY BE DELAYED BY A FEW
HOURS. STORMS WILL DRIFT SLOWLY FROM SOUTH TO NORTH. TODAY'S
STORMS WILL PRODUCE SMALL HAIL AND LOCALLY HEAVY
PRECIPITATION...CAUSING SOME ISOLATED NUISANCE FLOODING.
CONVECTION WILL DIMINISH WITHIN A FEW HOURS OF SUNSET IN MOST
LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR SHOWERS AND THUNDERSTORMS AGAIN MONDAY. BY TUESDAY...GRADUAL
DRYING BEGIN TO CREEP EASTWARD ACROSS THE STATE. MOISTURE SHOULD
RETURN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:05 PM MSTFlash Flood WarningFGZApache85 min
Jul 10, 8:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Jul 11, 12:08 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 11, 4:13 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 11, 5:27 AM MSTSpecial Weather StatementFGZ63 min
Jul 11, 11:29 AM MSTFlash Flood WarningFGZApache3 hr
Jul 11, 12:15 PM MSTSpecial Weather StatementFGZ45 min
Jul 11, 12:59 PM MSTSpecial Weather StatementFGZ46 min
Jul 11, 2:44 PM MSTSpecial Weather StatementFGZ46 min
Jul 11, 2:47 PM MSTSevere Thunderstorm WarningFGZNavajo25 min
Jul 11, 3:41 PM MSTAreal Flood AdvisoryFGZNavajo104 min

Nearby

Flash Flood Watches in Arizona, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.